One of the primary symptoms of Spice/K2 use is abdominal pain, nausea, and vomiting.
In fact, vomiting and rapid heart rate are the most commonly reported symptoms, and one of the first problems noticed by parents and loved-ones when someone is using the synthetic cannabinoids.
However, some people develop an even more painful and debilitating condition. Cannabinoid Hyperemesis Syndrome (CHS) is a clinical condition associated with the use of cannabis and synthetic cannabinoids characterized by cyclical episodes of nausea and vomiting which is relieved by hot showering/bathing.
Compulsive bathing in hot water develops as symptoms are temporarily alleviated during the bathing process and return immediately as the water cools or they stop showering.
A case study from Mayo Clinic recently warns that CHS, which had traditionally been associated with cannabis use, is now being reported with synthetic cannabinoid use.
Two separate case reports unveiled at the American College of Gastroenterology’s (ACG) 77th Annual Scientific meeting in Las Vegas discuss cases of chronic nausea and vomiting associated with CHS, specifically the use of synthetic cannabinoids:
- “Marijuana: Anti-Emetic or Pro-Emetic” by Dr. Crissien-Martinez, M.D. at Scripps Green Hospital and Clinic in San Diego
- “Spicing Up the Differential for Cyclic Vomiting: A Case of Synthetic-Cannabinoid Induced Hyperemesis Syndrome (CHS),” by Fong-Kuei Cheng, M.D. and his research team from Walter Reed National Military Medical Center/Uniformed Services University of the Health Sciences in Bethesda, MD.
The case report, “Spicing Up the Differential for Cyclic Vomiting: A Case of Synthetic-Cannabinoid Induced Hyperemesis Syndrome (CHS),” may be the first reported case of CH attributed to synthetic cannabinoid, according to Fong-Kuei Cheng, M.D. and his research team from Walter Reed Walter Reed National Military Medical Center/Uniformed Services University of the Health Sciences in Bethesda, MD.
“Legal synthetic cannabinoids became available in the United States by 2009 with widespread usage among military personnel due to its ability to elude standard drug testing. It is important to recognize that routine urine drug testing does not include …… synthetic cannabinoids,” said Dr. Cheng.
Ana Maria Crissien-Martinez, M.D. of Scripps Green Hospital and Clinic in San Diego said, “Most healthcare providers are unaware of the link between marijuana use and these episodes of cyclic nausea and vomiting so they are not asking about natural or synthetic cannabinoid use when a patient comes to the emergency room or their doctor’s office with these symptoms.” She said CH was first described in a 2004 case series of 9 patients in Australia and since then, 14 case reports and 4 case series have been published, including a prospective series of 98 patients published by Mayo Clinic in February 2012.
“Patients who use cannabis whether natural or in synthetic form called ‘Spice’ also don’t realize their unexplained episodes of cyclic nausea and vomiting may be a result of this use, with some increasing their cannabis use because they may think it will help alleviate their symptoms—and it actually makes them worse,” said Dr. Crissien-Martinez . “The only resolution is cannabis cessation.”
“This case illustrates that CHS should be in the differential diagnosis of unexplained, episodic abdominal pain with nausea and vomiting, particularly if relieved with compulsive hot showers. Recognition of this syndrome is important to prevent unnecessary testing and to reduce health care expenditures,” said Dr. Cheng.
“We have also noted, particularly in the active duty population where drug testing for cannabis usage is done routinely, that there appears to be an increased usage instead of the synthetic cannabinoids, so we would advocate routine additional testing for them when the clinical suspicion is high.”
Patients frequently have multiple hospital, clinic and emergency room visits with extensive negative work-up to include imaging studies, endoscopies, and laboratory testing before they are finally diagnosed with cannabinoid hyperemesis, according to the researchers of both case reports.
“We estimate $10,000 to be the minimum cost of one admission—but on average our patients required admission to the hospital 2.8 times, a total of almost $30,000 for workup,” said Dr. Crissien-Martinez, who added that that cost does not include the added costs of primary care physician and/or gastroenterologist and emergency room visits, which averaged 2.5 and 6 times respectively.
Dr. Crissien-Martinez said that 80 percent of the Scripps Green patients who stopped cannabis experienced symptom resolution; however, only one of them remained abstinent and consequently symptom-free.” As health care providers, we must be aware of the potential side effects of chronic cannabis use and understand that cannabinoid hyperemesis is diagnosed clinically to avoid expensive diagnostic and therapeutic modalities,” said Dr. Crissien-Martinez.
“Instead the focus should be shifted towards counseling and resources allocated towards marijuana cessation.”The syndrome was first reported by JH Allen, GM deMoore, R Heddle, and JC Twartz in their paper, “Cannabinoid hyperemesis: cyclical hyperemesis in association with chronic cannabis abuse” (Gut. 2004 November; 53(11): 1566–1570).
In that report, they describe the presentation of the disorder:
“The patients would start to profusely vomit, often without warning. Nausea, sweating, colicky abdominal pain, and polydipsia often accompanied these events. Patients would take multiple hot baths or showers in an attempt to quell the hyperemesis. Most attempted to cope at home unless they exhausted their hot water supply or became debilitated by severe vomiting.”
“At this point they would present to hospital for intravenous fluid replacement. Vomiting tended to be intractable and refractory to the spectrum of antiemetic medication. The bathing behaviour was often commented on by the ward staff and noted in the case notes. Body temperature, in two cases, charted immediately following episodes of bathing, displayed low grade pyrexia. The patient’s condition improved following a 24–48 hour intravenous fluid replacement regimen. The bathing behaviour then eased and they would be discharged home. Patients represented on a cyclical basis weeks or months later, often for many years.”
One of the most important findings of this first paper included the use of compulsive bathing behavior by those affected by the syndrome. This is a symptom that many family members may miss, as teens are likely to take more showers and baths anyways.
This behavior is also described in Allen et. al’s paper:
“The compulsion to have multiple hot showers or baths was not part of a psychosis or obsessive-compulsive disorder. This was a learned behaviour which often did not present with the first few episodes of illness (as in L) but once established rapidly became a compulsion. The symptoms of nausea, vomiting, and abdominal pain would all settle within minutes in a hot bath or shower.”
“Symptomatic relief was temperature dependent. The hotter the water, the better the effect. As the water cooled the symptoms returned. Two patients (X, Y) even scalded themselves in an attempt to have the water as hot as possible. These patients did not exhibit delusions or hallucinations which drove this behaviour, nor did they regard the showering as irrational and did not appear to resent it. Cessation of cannabis lead to cessation of the washing behaviour.”
To the Maximus encourages readers to share this article with those everyone that comes in contact with young people in an attempt to help them identify synthetic cannabinoid use before catastrophic effects occur.
Update: Since the publication of this article, we have received many reports from readers regarding their diagnosis and recovery from CHS. Interestingly, a majority of the cases reported to us were as a result of cannabis, not synthetic cannabinoids. Most report that they had undergone numerous medical tests and hospitalizations without a diagnosis. They stumbled upon this article, diagnosed themselves and discontinued use of cannabinoid agonists, successfully recovering from the syndrome. Little is known about this syndrome.